Minnesota, 2020

Extreme Cold in Minnesota, February 12 to 13, 2020

February 12 to 13, 2020 · NWS FGF · 24 events in 24 counties and zones

Surface high pressure built into the central Dakotas by the morning of Thursday, February 13th. With the center of the high being west of eastern North Dakota and the northwest quarter of Minnesota, wind speeds remained steady in the 5 to 10 mph range.

Where it happened

Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
24

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

Surface high pressure built into the central Dakotas by the morning of Thursday, February 13th. With the center of the high being west of eastern North Dakota and the northwest quarter of Minnesota, wind speeds remained steady in the 5 to 10 mph range. This, combined with temperatures from 20 below to 30 below zero, created wind chills of 40 below to 50 below zero.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Feb 12, 6:55 AM CST, 3 hours 40 minutes earlier.

Area forecast discussion, Feb 12, 6:55 AM CST, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
655 AM CST Wed Feb 12 2020

.UPDATE...
Issued at 654 AM CST Wed Feb 12 2020

Low visibilities remain across the Red river Valley proper with 1/4
mile or less visibility. Visibility was a little better outside the
valley. Arctic air continues to move south across the area. Wind
chills ranged from 25 to 40 below over northeast ND and adjacent
parts of northwest MN. Blizzard warning continues until 9 am CST for
the northern valley and for the southern valley until 3 pm CST.
Going forecast looks good.

&&

.SHORT TERM...(Today through Thursday)
Issued at 332 AM CST Wed Feb 12 2020

Upper level trough extended from Hudson Bay to southern SASK. Upper
trough will rotate south and east through Thu. Arctic cold front
preceded the upper trough and will move across the forecast area by
sunrise this morning. Temperatures were already below zero over the
Devils Lake basin and parts of northeast ND.

Model soundings indicate sustained winds of better than 30 knots
continues for about 8 hours then slowly settles down. Both radar and
satellite indicate frontal boundary was moving south at 30-35 knots.
Radar indicated light snow accumulations generally an inch or less.

Visibilities have generally been 1/4 mile or less and some wind
gusts in the 50 mph range post frontal.

High impacts will continue this morning with ongoing blizzard
conditions. Have extended blizzard warning into eastern Walsh and
western Marshall counties until 9 am CST.

After today impacts will continue low wind chills for tonight and
Thu morning. Wind chill advisories and warnings will probably be
needed.

.LONG TERM...(Thursday night through Tuesday)
Issued at 332 AM CST Wed Feb 12 2020

Short discussion due to the ongoing blizzard. Cold wind chills
anticipated Thursday night into Friday morning, due to steady south
winds and cold temperatures. Could also be some patching blowing and
drifting snow. Looks like another weak clipper system Friday night
into early Saturday, with minimal snowfall accumulations. Confidence
for Sunday through Tuesday is quite low, with a large spread in
model solutions.

&&

.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 548 AM CST Wed Feb 12 2020

A clearing line was moving across the International border. IFR
conditions were across much of the area due to either low cigs or
low visibility. Expect IFR conditions to shift south today. A clear
sky will move across the forecast by 19Z this afternoon. However SE
visibility restrictions may remain with blowing snow into the early
to mid afternoon. Expect VFr conditions for tonight and Thu.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Blizzard Warning until 3 PM CST this afternoon for NDZ038-039-
     049-052-053.

     Winter Weather Advisory until 9 AM CST this morning for
     NDZ006>008-014-015-024-054.

     Wind Chill Warning until 3 PM CST this afternoon for NDZ006>008-
     014>016-024-026>030-054.

     Blizzard Warning until 9 AM CST this morning for NDZ016-026>030.

MN...Blizzard Warning until 3 PM CST this afternoon for MNZ003-029-
     030-040.

     Winter Weather Advisory until 3 PM CST this afternoon for MNZ027-
     028-031.

     Winter Weather Advisory until 9 AM CST this morning for MNZ004-
     005-008-013>016-022-023.

     Wind Chill Advisory until 3 PM CST this afternoon for MNZ005-008-
     013>017-022-023.

     Wind Chill Warning until 3 PM CST this afternoon for MNZ001-002-
     004-007.

     Blizzard Warning until 9 AM CST this morning for MNZ001-002-007.

     Wind Chill Advisory until 3 PM CST this afternoon for MNZ006-009.

&&

UPDATE...JH
SHORT TERM...JH
LONG TERM...Godon
AVIATION...JH
Hazardous weather outlook, Feb 12, 6:47 AM CST, 3 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
647 AM CST Wed Feb 12 2020

MNZ001>003-007-029-030-040-NDZ016-026>030-038-039-049-052-053-
131300-
West Polk-Norman-Clay-West Marshall-Wilkin-West Otter Tail-Grant-
Eastern Walsh-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-
Ransom-Sargent-Richland-
647 AM CST Wed Feb 12 2020

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

A cold front has moved across the region this morning and brought
blizzard conditions to the area. Light snow fell overnight with an
inch or less. The combination of light snow and high winds will
bring blizzard conditions this morning especially in open
country.

Also wind chill warnings or advisories will likely be need for
this afternoon and tonight with expected wind chills of 25 to 45
below zero.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Wind chill advisories will probably be needed for Thursday
morning with wind chills of 25 to 45 below zero.

Wind chills advisories will probably be needed with wind chills of
25 to 35 below zero are expected for Thursday night and Friday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MNZ004-NDZ006>008-014-015-024-054-131300-
Kittson-Towner-Cavalier-Pembina-Benson-Ramsey-Eddy-Western Walsh-
647 AM CST Wed Feb 12 2020

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...Today and Tonight

Gusty winds this morning will produce brief periods of white-out
conditions in open country.

Also wind chill warnings or advisories will likely be need for
this afternoon and tonight with expected wind chills of 25 to 45
below zero.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Wind chill advisories will probably be needed for Thursday
morning with wind chills of 25 to 45 below zero.

Wind chills advisories will probably be needed with wind chills of
25 to 35 below zero are expected for Thursday night and Friday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MNZ005-006-008-009-013>017-022-023-027-028-031-131300-
Roseau-Lake Of The Woods-East Marshall-North Beltrami-Pennington-
Red Lake-East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-West Becker-East Becker-East Otter Tail-
647 AM CST Wed Feb 12 2020

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...Today and Tonight

Gusty winds this morning will produce brief periods of white-out
conditions in open country. Also low wind chills of 25 to 40
below zero are expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Wind chill advisories will probably be needed for Thursday
morning with wind chills of 25 to 45 below zero.

Wind chills advisories will probably be needed with wind chills of
25 to 35 below zero are expected for Thursday night and Friday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

MNZ024-032-131300-
Hubbard-Wadena-
647 AM CST Wed Feb 12 2020

This hazardous weather outlook is for portions of west central
and northwest Minnesota.

.DAY ONE...Today and Tonight

Low wind chills of 25 to 40 below zero are expected for tonight.
Wind chill advisories will likely be needed for tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Wind chill advisories will probably be needed for Thursday
morning with wind chills of 25 to 40 below zero.

Wind chills advisories will probably be needed with wind chills of
25 to 35 below zero are expected for Thursday night and Friday
morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Feb 12, 8:36 AM CST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
836 AM CST WED FEB 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 AM     BLIZZARD         1 SE GWINNER            46.22N 97.65W
02/12/2020                   Sargent            ND   AWOS

            BLIZZARD CONDITIONS OBSERVED AT KGWR SINCE 435 AM CST.
            CONDITIONS STILL ONGOING.

0713 AM     BLIZZARD         2 SSE COOPERSTOWN       47.42N 98.10W
02/12/2020                   Griggs             ND   AWOS

            BLIZZARD CONDITIONS OBSERVED AT KS32 FROM 235 AM TO 535
            AM CST.

0713 AM     BLIZZARD         2 ESE GRAFTON           48.40N 97.37W
02/12/2020                   Walsh              ND   AWOS

            BLIZZARD CONDITIONS OBSERVED AT KGAF SINCE 1235 AM CST.
            CONDITIONS STILL ONGOING.

&&

CJONES
Local storm report, Feb 12, 8:57 AM CST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
857 AM CST WED FEB 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 AM     BLIZZARD         4 N FARGO               46.93N 96.82W
02/12/2020                   Cass               ND   ASOS

            BLIZZARD CONDITIONS OBSERVED AT KFAR SINCE 415 AM CST.
            CONDITIONS STILL ONGOING.

0842 AM     BLIZZARD         6 WNW GRAND FORKS       47.95N 97.18W
02/12/2020                   Grand Forks        ND   ASOS

            BLIZZARD CONDITIONS OBSERVED AT KGFK SINCE 125 AM CST.
            CONDITIONS STILL ONGOING.

0842 AM     BLIZZARD         5 N CROOKSTON           47.85N 96.62W
02/12/2020                   Polk               MN   AWOS

            BLIZZARD CONDITIONS OBSERVED AT KCKN SINCE 235 AM CST.
            CONDITIONS STILL ONGOING.

&&

CJONES
Local storm report, Feb 12, 9:15 AM CST, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND FORKS ND
915 AM CST WED FEB 12 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 AM     BLIZZARD         ADA                     47.30N 96.51W
02/12/2020                   Norman             MN   DEPT OF HIGHWAYS

            PORTIONS OF MINNESOTA HIGHWAY 200 AND U S HIGHWAY 2
            CLOSED DUE TO BLIZZARD CONDITIONS. TRAVEL IS NOT ADVISED
            FOR PORTIONS OF NORTHWEST MINNESOTA. VIA MNDOT.

0902 AM     BLIZZARD         1 W HILLSBORO           47.40N 97.07W
02/12/2020                   Traill             ND   DEPT OF HIGHWAYS

            INTERSTATE 29 CLOSED WITHIN NORTH DAKOTA FROM CANADIAN
            BORDER TO SOUTH DAKOTA BORDER DUE TO BLIZZARD CONDITIONS.
            TRAVEL IS NOT ADVISED WITHIN PORTIONS OF EASTERN NORTH
            DAKOTA. VIA NDDOT.

&&

CJONES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

24 extreme cold/wind chill. Local standard time, as filed.

Extreme Cold/Wind Chill, Roseau

When
February 12, 10:35 AM CST to February 13, 6:00 PM CST
Where
Roseau forecast zone
Reported by
Mesonet
Coordinates
48.775, -95.811 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Lake of the Woods

When
February 12, 10:35 AM CST to February 13, 6:00 PM CST
Where
Lake of the Woods forecast zone
Reported by
Mesonet
Coordinates
48.771, -94.905 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, East Marshall

When
February 12, 10:35 AM CST to February 13, 6:00 PM CST
Where
East Marshall forecast zone
Reported by
Mesonet
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, North Beltrami

When
February 12, 10:35 AM CST to February 13, 6:00 PM CST
Where
North Beltrami forecast zone
Reported by
Mesonet
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, South Beltrami

When
February 12, 10:35 AM CST to February 13, 6:00 PM CST
Where
South Beltrami forecast zone
Reported by
Mesonet
Coordinates
47.974, -94.938 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Pennington

When
February 12, 10:35 AM CST to February 13, 6:00 PM CST
Where
Pennington forecast zone
Reported by
Mesonet
Coordinates
48.066, -96.037 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Red Lake

When
February 12, 10:35 AM CST to February 13, 6:00 PM CST
Where
Red Lake forecast zone
Reported by
Mesonet
Coordinates
47.872, -96.095 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, East Polk

When
February 12, 10:35 AM CST to February 13, 6:00 PM CST
Where
East Polk forecast zone
Reported by
Mesonet
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Mahnomen

When
February 12, 10:35 AM CST to February 13, 6:00 PM CST
Where
Mahnomen forecast zone
Reported by
Mesonet
Coordinates
47.325, -95.809 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, North Clearwater

When
February 12, 10:35 AM CST to February 13, 6:00 PM CST
Where
North Clearwater forecast zone
Reported by
Mesonet
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, South Clearwater

When
February 12, 10:35 AM CST to February 13, 6:00 PM CST
Where
South Clearwater forecast zone
Reported by
Mesonet
Coordinates
47.578, -95.379 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, West Becker

When
February 12, 10:35 AM CST to February 13, 6:00 PM CST
Where
West Becker forecast zone
Reported by
Mesonet
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, East Becker

When
February 12, 10:35 AM CST to February 13, 6:00 PM CST
Where
East Becker forecast zone
Reported by
Mesonet
Coordinates
46.935, -95.674 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Hubbard

When
February 12, 10:35 AM CST to February 13, 6:00 PM CST
Where
Hubbard forecast zone
Reported by
Mesonet
Coordinates
47.109, -94.917 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, East Otter Tail

When
February 12, 10:35 AM CST to February 13, 6:00 PM CST
Where
East Otter Tail forecast zone
Reported by
Mesonet
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Wadena

When
February 12, 10:35 AM CST to February 13, 6:00 PM CST
Where
Wadena forecast zone
Reported by
Mesonet
Coordinates
46.586, -94.969 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Kittson

When
February 12, 1:12 PM CST to February 13, 6:00 PM CST
Where
Kittson forecast zone
Reported by
Mesonet
Coordinates
48.777, -96.783 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, West Marshall

When
February 12, 1:12 PM CST to February 13, 6:00 PM CST
Where
West Marshall forecast zone
Reported by
Mesonet
Coordinates
48.358, -96.368 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, West Polk

When
February 12, 1:12 PM CST to February 13, 6:00 PM CST
Where
West Polk forecast zone
Reported by
Mesonet
Coordinates
47.774, -96.402 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Norman

When
February 12, 1:12 PM CST to February 13, 6:00 PM CST
Where
Norman forecast zone
Reported by
Mesonet
Coordinates
47.327, -96.455 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Clay

When
February 12, 2:50 PM CST to February 13, 6:00 PM CST
Where
Clay forecast zone
Reported by
Mesonet
Coordinates
46.892, -96.491 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Wilkin

When
February 12, 2:50 PM CST to February 13, 6:00 PM CST
Where
Wilkin forecast zone
Reported by
Mesonet
Coordinates
46.357, -96.468 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, West Otter Tail

When
February 12, 2:50 PM CST to February 13, 6:00 PM CST
Where
West Otter Tail forecast zone
Reported by
Mesonet
Coordinates
46.409, -95.708 (the zone’s center; the record gives no point)

Extreme Cold/Wind Chill, Grant

When
February 12, 2:50 PM CST to February 13, 6:00 PM CST
Where
Grant forecast zone
Reported by
Mesonet
Coordinates
45.934, -96.012 (the zone’s center; the record gives no point)

What these are

Extreme Cold/Wind Chill
Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2020Every state in 2020This day in weather historyWarnings in Minnesota, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 870669, 870670, 870671, 870672, 870673, 870674, 870675, 870676, 870677, 870678, 870679, 870680, 870681, 870682, 870683, 870684, 870661, 870662, 870663, 870664, 870665, 870666, 870667, 870668.